Olanzapine-induced diabetes in a seven-year-old boy

Helen E. Courvoisie, David W. Cooke, Mark A. Riddle

Research output: Contribution to journalArticlepeer-review

Abstract

The atypical antipsychotics have been recognized to induce diabetes mellitus and ketoacidosis in the adult psychiatric population. This report notes the onset of weight gain, diabetes, and apparent ketosis in a prepubertal boy diagnosed with bipolar disorder and treated with olanzapine. The hyperglycemia rapidly normalized after discontinuation of the olanzapine. Within 2 years, the diabetes recurred. In spite of the normalization of blood-glucose levels, urine ketone tests remained positive and were explained by the fact that patients taking valproic acid may have a false-positive urine test for ketones. Regular monitoring of glucose should be considered in children and adolescents who gain weight while treated with atypical antipsychotics.

Original languageEnglish (US)
Pages (from-to)612-616
Number of pages5
JournalJournal of child and adolescent psychopharmacology
Volume14
Issue number4
DOIs
StatePublished - Dec 1 2005

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Olanzapine-induced diabetes in a seven-year-old boy'. Together they form a unique fingerprint.

Cite this